Constraint satisfaction parameterized by solution size

Bulatov, AA and Marx, Dániel (2014) Constraint satisfaction parameterized by solution size. SIAM JOURNAL ON COMPUTING, 43 (2). pp. 573-616. ISSN 0097-5397 10.1137/120882160

[img] Text
Bulatov_573_2740996_z.pdf
Restricted to Registered users only

Download (619kB) | Request a copy

Abstract

In the constraint satisfaction problem (CSP) corresponding to a constraint language (i.e., a set of relations) G, the goal is to find an assignment of values to variables so that a given set of constraints specified by relations from G is satisfied. The complexity of this problem has received a substantial amount of attention in the past decade. In this paper, we study the fixed-parameter tractability of CSPs parameterized by the size of the solution in the following sense: one of the possible values, say 0, is "free," and the number of variables allowed to take other, "expensive," values is restricted. A size constraint requires that exactly k variables take nonzero values. We also study a more refined version of this restriction: a global cardinality constraint prescribes how many variables have to be assigned each particular value. We study the parameterized complexity of these types of CSPs where the parameter is the required number k of nonzero variables. As special cases, we can obtain natural and well-studied parameterized problems such as Independent set, Vertex Cover, d-Hitting Set, Biclique, etc. In the case of constraint languages closed under substitution of constants, we give a complete characterization of the fixed-parameter tractable cases of CSPs with size constraints, and we show that all the remaining problems are W[1]-hard. For CSPs with cardinality constraints, we obtain a similar classification, but for some of the problems we are only able to show that they are Biclique-hard. The exact parameterized complexity of the Biclique problem is a notorious open problem, although it is believed to be W[1]-hard. © by SIAM. Unauthorized reproduction of this article is prohibited.

Item Type: Article
Uncontrolled Keywords: Constraint Satisfaction Problems; Parameterized problems; Morphisms; Global cardinality constraint; Fixed-parameter tractability; Cardinality constraints; Parameterization; Constraint theory; Parameterized complexity; Multivalued morphism; Global constraints; Constraint satisfaction
Subjects: Q Science > QA Mathematics and Computer Science > QA75 Electronic computers. Computer science / számítástechnika, számítógéptudomány
Divisions: Informatics Laboratory
SWORD Depositor: MTMT Injector
Depositing User: MTMT Injector
Date Deposited: 26 Sep 2014 19:14
Last Modified: 26 Sep 2014 19:14
URI: http://eprints.sztaki.hu/id/eprint/7999

Update Item Update Item